Neurology Community
Weak Achey(achy) Leg Muscles
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Weak Achey(achy) Leg Muscles

In the fall of 2006 I noticed I was feeling an ache and weekness in my upper legs (thighs and hips) following sitting for a period of time.  I assumed the pain was related to my recent change of job location which requires 1-1/2 to 2 hours of cummting a day 2 additional hours behind a desk everyday. I struggled with the problem for several months and eventually I didn't notice it anymore.

To explain the pain: After sitting or exerting my legs in some fashion the achiness and weak feeling will start.  It may start right away or take up to 30 seconds.  The pain usually is gone in a brief time (<30 seconds generally).  At which time all is fine until I exhert my legs again with something as simple as getting up from a chair.   I have always been athletic and had strong legs for hiking, backpacking skiing, etc.

The pain returned about six months ago and has not gone away.  Approximately five months ago I was diagnosed with hypothyroidism and thought aha, that is what was causing my leg pain.  I have been taking 50mcg of levothyroxine since then and recently increased to 100mcg in hopes of this symtom being resolved.

FYI: I was taking/am still taking two antidepressant/anxiety medications for 2 to 3 years now.  I also took a sleeping medication for 9 months during 2005-2006.  

Could the pain associated with my upper legs be caused by the hypothyroidsim?  Or not?  If yes, how long should it take for the symptom to disappear?

My Dr. has recommended an MRI or CatScan if the increase in the thyroid medicine does not work.  Any thoughts on that?
Related Discussions
3 Comments Post a Comment
Blank
Avatar_n_tn
Hi,

Hypothyroidism can lead to muscle weakness an pains. The pain associated with hypothyroidism resolve on taking treatment provided the dose prescribed is optimum. If the pain persist on taking optimum dose for sufficient period of time (approx. 2-3 months), other causes should be looked for.
Your doctor is correct in recommending an MRI or CT Scan if the increase in the thyroid medicine dose does not work.
Blank
Avatar_n_tn
Hi,

Hypothyroidism can lead to muscle weakness an pains. The pain associated with hypothyroidism resolve on taking treatment provided the dose prescribed is optimum. If the pain persist on taking optimum dose for sufficient period of time (approx. 2-3 months), other causes should be looked for.
Your doctor is correct in recommending an MRI or CT Scan if the increase in the thyroid medicine dose does not work.
Blank
Avatar_n_tn
Since October 2007, I have had this diabiliting pain in all my extremeties, hips, and neck.  It started out that my hands and feet would get really swollen and I was extremely exhausted.  I could only stay awake for a couple hours at a time.  This went on for 4 months, and I saw 3 different doctors.  They all kept telling me I had the flu because they could not find anything else.  I went to a joint specialist who said that my joints weren't swollen so they didn't think it was arthritis.  

At one point my feet were swollen and blue and my hands were so stiff I couldn't straighten them out.  The nurse told me I was FAKING it!!!!! I could have killed her!  For a couple of months I really tried to take it easy.  I quit of my my jobs and stopped doing anything.  

This summer I had the pain on and off again.  About two weeks ago the pain has come back and very severely.  I can not lift my arms to do anything, even for a second, without my muscles burning.  My hands and feet are swollen and just throb with pain.  Yesterday it felt like I was walking with 30 lbs weights hanging off my arms and legs.  In the morning I am so stiff I can barely get out of bed without laying there for at least 45 minutes.

I am 20 years old, and now have ceased all physical activity because of the pain.  I am beginning to lose weight though because I can barely move and am too tired to eat.  No amount of caffeine can get me awake.

I also have acid reflux so I am limited to the type of pain killers I can take without having stomach problems.

HELP!!!! Any suggestions?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Neurology Answerers
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
620923_tn?1405964489
Blank
selmaS
Allentown, PA
352007_tn?1372861481
Blank
LisaJF
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
1667208_tn?1333111449
Blank
zygy2
NH
Avatar_m_tn
Blank
Ball123